Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Morristown, TN

August 2, 2002Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2002, 3:50 PM EDT for Clay County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 3:50 PM EDT (19:50 UTC)
Expired
Aug 2, 2002, 4:15 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:00 PM EDTThunderstorm WindHayesville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS54 KMRX 021950
SVRMRX
NCC043-022015-
/NEW.KMRX.SV.W.0265.021950-022015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TUSQUITEE...OR NEAR HAYESVILLE...MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYESVILLE AROUND 355 PM EDT
  BRASSTOWN AROUND 410 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3500 8397 3499 8356 3504 8353 3516 8374

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT FRI AUG 2 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT FRI AUG 2 2002

A WEAK WAVE WILL CONTINUE TO PULL SOUTHWEST ACROSS THE SOUTHERN APPALACHIANS
THIS EVENING. COLDER MID-LEVEL TEMPERAUTRES HAVE COMBINED TO DESTABILIZE
THE AIRMASS WITH LIFTED INDICES BETWEEN -5 AND -8.  STRONG THUNDERSTORMS
ARE CURRENTLY MOVING SOUTHWEST ACROSS THE MOUNTAINS.  DUE TO THE
DRY MID-LEVEL INTRUSION AND INVERTED-V SIGNATURE OF THE SOUNDING...
LOCALIZED DAMAGING DOWNBURST WINDS ARE POSSIBLE.  ALSO...WBZ ARE
SLIGHTLY LOWER THAN YESTERDAYS AND LOW ENOUGH FOR MARGINAL SEVERE
HAIL THIS EVENING.

WILL CONTINUE WITH SCATTERED THUNDERSTORMS MOUNTAINS AND SLIGHT POP
FOR VALLEY THIS EVENING.

FOR SATURDAY...WEAK FRONT WILL MOVE INTO THE CENTRAL APPALACHIANS WITH
CONTINUED MODERATELY UNSTABLE AIRMASS. GIVEN EXPECTED SOUTHWEST MOVEMENT
OF STORMS...WILL INCLUDE CHANCE POPS FOR SOUTHWEST VA/NORTHEAST TN FOR
TOMORROW.  ELSEWHERE...GENERALLY DRY...EXCEPT ISOLATED TRW IN THE
MTNS.

FOR SUNDAY...AVN IS LONE MODEL OUT IN BEING AGGRESSIVE IN PULLING GULF
MOISTURE BACK NORTH INTO THE SOUTHERN APPALACHIANS.  THE ETA/NGM ARE
NOT NEARLY AS AGGRESSIVE.  WILL TREND FORECAST TOWARD THE ETA/NGM
SOLUTION AND ONLY CALL FOR SLIGHT POPS FOR MOUNTAIN AREAS SUNDAY
AFTERNOON AND EVENING.

OTHERWISE...HOT...HAZY AND HUMID CONDITIONS PREVAIL.

FCSTID =
CHA   71  95  70  94 /  20  10  10  10
TYS   70  94  70  93 /  20  10  10  10
TRI   65  91  64  91 /  20  30  30  10
OQT   70  93  70  92 /  20  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
MORNING FORECAST DISCUSSION
945 AM EDT FRI AUG 2 2002

LARGE AREA OF HIGH PRESURE ALOFT REMAINS CENTERED ACROSS THE PLAINS
STATES WITH FORECAST AREA ON THE EAST EDGE OF THE RIDGE.  NORTHEAST
FLOW ALOFT EXIST WITH THIS MORNINGS SOUNDING INDICATING TEMPERATURES
ALOFT ARE SLIGHTLY COLDER THAN YESTERDAYS.  AGAIN...AIRMASS
MODERATELY UNSTABLE WITH FORECAST CAPES OF 2500-3000 J/KG WITH LIFTED
INDICES DROPPING TO -5 TO -8 LATER TODAY.  HOWEVER...ONLY LIFTING
MECHANISM IS LOCAL TERRAIN FEATURES.

GIVEN COLDER TEMPERAURES ALOFT WILL CONTINUE FORECAST OF SCATTERED
AFTERNOON/EVENING THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS.  MAY
NEED TO INCLUDE A SLIGHT CHANCE FOR THE VALLEY LATE THIS AFTERNOON
AND EVENING.  STRONG/SEVERE THUNDERSTORM WAS ABLE TO MAKE IT INTO
BRISTOL AREA LATE YESTERDAY BEFORE DISSIPATING.

MAIN THREAT FROM THESE STORMS WILL ONCE AGAIN BE LOCALIZED DAMAGING
DOWNBURST WINDS AS MID-LEVEL DRYING AND INVERTED-V SIGNATURE
REMAINS.  ALSO...WBZ ARE A LITTLE LOWER TODAY SO MARGINAL SEVERE
HAIL A POTENTIAL AS WELL.

DH

********************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT FRI AUG 2 2002

UPPER RIDGE BUILDS EAST OVER THE OHIO AND TENNESSEE VALLEYS THROUGH
THE WEEKEND BUT NORTHEAST FLOW AROUND IT WILL KEEP ENOUGH MOISTURE
OVER THE EASTERN MOUNTAINS TODAY FOR SCATTERED LATE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES ON
MESOETA PROGGED SOUNDING WAS 1.5 INCHES THIS AFTERNOON AND EVENING
WITH CAPES AT 1500 J/KG. THIS SHOULD BE ENOUGH WITH HEATING FOR
THUNDERSTORMS TO DEVELOP WHICH WILL MOVE SOUTHWEST AROUND UPPER
LEVEL HIGH JUST LIKE YESTERDAY. SOME STRONG STORMS ARE POSSIBLE TOO.
MOISTURE AND INSTABILITY DROPS OFF SATURDAY SO WILL LEAVE DRY FOR
NOW. TEMPERATURES SHOULD STAY ABOUT THE SAME WITH HIGHS IN THE LOWER
TO MID 90S IN THE VALLEYS AND LOWS MID 60S NORTH VALLEY TO LOWER 70S
SOUTH.

FCSTID = 9
CHA   96  71  95  71 /   10  10  10  10
TYS   94  70  93  70 /   10  10  10  10
TRI   92  65  91  65 /   10  10  10  10
OQT   94  71  94  71 /   10  10  10  10

TD
*********************************************************************
EVENING FORECAST DISCUSSION
930 PM EDT THU AUG 1 2002

CANT SEEM TO HAVE AN EVENING WITHOUT A STORM OR TWO...AND HAVE SEEN
A FEW STRONG TO SEVERE STORMS DEVELOP.  INTENSE AFTERNOON HEATING...
TERRAIN AND SOME SMALL OUTFLOW BOUNDARIES HAVE LED TO SEVERAL SEVERE
THUNDERSTORM WARNINGS SINCE MID EVENING.  HAVE BEEN BUSY WITH THIS
ACTIVITY...WHICH HAS BEEN MAINLY CONFINED TO AREAS WHERE SLIGHT
CHANCE POPS WERE USED FOR THE EVENING HOURS.  DOWNED TREES AND
QUARTER SIZED HAIL HAVE OCCURRED BENEATH THE STRONGEST STORMS.

I WILL LOOK THINGS OVER AND UPDATE ZONES...ONCE THE REMAINING STORMS
DISSIPATE...AND MAY NEED TO ADD PATCHY FOG TO ZONE GROUPS WHERE
CONVECTION HAS OCCURRED.

TG
*********************************************************************
AFTERNOON FORECAST DISCUSSION
250 PM EDT THU AUG 1 2002

LARGE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
SOUTHERN APPALACHIANS THE NEXT COUPLE DAYS PRODUCING TYPICAL
HOT...HAZY AND HUMID CONDITIONS FOR EARLY AUGUST.  ONLY LIFTING
MECHANISM FOR CONVECTION WITH BE LOCAL TERRAIN FEATURES...SO
WILL CONTINUE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR
FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA
FOR FRIDAY.

ISOLATED STORMS REMAINS POSSIBLE AGAIN FRIDAY...BUT LIMITED
COVERAGE EXPECTED...SO WILL KEEP AREA DRY FOR SATURDAY.

WILL TREND HIGHS TOWARD THE HOTTER MOS VALUES

FCSTID =
CHA   71  95  71  94 /   0  10  10  10
TYS   70  94  70  94 /   0  10  10  10
TRI   64  91  65  91 /   0  10  10  10
OQT   68  94  68  94 /   0  10  10  10

DH

In the hours before

Special weather statement, Aug 2, 10:18 AM EDT, 5 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-022100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 AM EDT FRI AUG 2 2002

...ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EVENING ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH
CAROLINA...

ANOTHER DAY OF HOT...HUMID AND HAZY CONDITIONS CAN BE EXPECTED
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA.  BY AFTERNOON AND EVENING...THE HOT AND MUGGY CONDITIONS
WILL PRODUCE A VERY UNSTABLE AIRMASS OVER THE REGION WITH WIDELY
SCATTERED TO SCATTERED THUNDERSTORMS DEVELOPING MAINLY OVER THE
HIGHER TERRAIN.  THE STORMS WILL MOVE WEST SOUTHWEST AT
10 MPH INTO THE VALLEY BY LATE THIS AFTERNOON AND EVENING.

GIVE THE DEGREE OF INSTABILITY OF THE ATMOSPHERE...ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING
DOWNBURST WINDS...HAIL UP TO DIME SIZE AND TORRENTIAL RAINS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR THE LATEST
WEATHER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DH
Local storm report, Aug 2, 1:59 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
159 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    DAMASCUS                  VA   WIND DAMAGE
08/01/02   WASHINGTON                     NUMEROUS TREES DOWN.
                                          REPORTED BY DISPATCH.

DAE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.